Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 39, NWS Duluth, MN

June 21, 2021

NWS Duluth, MN issued this small craft advisory at Jun 21, 2021, 3:40 AM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 3:40 AM CDT (08:40 UTC)
Expired
Jun 21, 2021, 6:00 AM CDT
In force
2 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

423 
WHUS73 KDLH 210840
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
340 AM CDT Mon Jun 21 2021

LSZ142-211100-
/O.CAN.KDLH.GL.W.0005.000000T0000Z-210621T1500Z/
/O.NEW.KDLH.SC.Y.0039.210621T0840Z-210621T1100Z/
Taconite Harbor to Silver Bay Harbor MN-
340 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 10 to 15 kt with gusts to around 25 kt.

* WHERE...Taconite Harbor to Silver Bay Harbor MN.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-211500-
/O.CON.KDLH.GL.W.0005.000000T0000Z-210621T1500Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
340 AM CDT Mon Jun 21 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Northwest wind 10 to 15 kt with gusts to around 35 kt.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ143>146-211100-
/O.EXT.KDLH.SC.Y.0038.000000T0000Z-210621T1100Z/
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
340 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Northwest wind 10 to 15 kt with gusts to around 25 kt.

* WHERE...Port Wing to Sand Island WI, Two Harbors to Duluth MN, 
  Duluth MN to Port Wing WI and Silver Bay Harbor to Two Harbors 
  MN.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-147-148-150-211500-
/O.CON.KDLH.SC.Y.0038.000000T0000Z-210621T1500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
340 AM CDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 2 to 4 ft.

* WHERE...Sand Island to Bayfield WI, Oak Point to Saxon Harbor 
  WI, Chequamegon Bay-Bayfield to Oak Point WI and Outer Apostle 
  Islands Beyond 5 NM from Mainland.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

JTS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jun 21, 12:33 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 12:33 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1233 AM CDT Mon Jun 21 2021

.DISCUSSION...(This evening through Saturday)
Issued at 236 PM CDT Sun Jun 20 2021

Summary: Rain ending, windy overnight, drying out before
thunderstorm activity returns Thursday. Localized frost possible
Tuesday morning.

After about 0.5 to 1" of much needed rain fell over a swath
extending from Grand Forks to Duluth, with amounts tapering on
either side of that line, rain will taper off tonight and won't
return until later in the week. Wind is the main concern overnight
and a Wind Advisory is in effect for Southern Cook County. Model
guidance has been consistently showing strong wind gusts across
these areas overnight tonight into Monday. Campers, in particular,
may want to take extra precautions in order to secure campsites
for high winds. Winds will slowly ebb through the day Monday and
will try to go calm Monday into Tuesday. At that time, the cold
air mass that will be crossing the region will be on its way east,
but there may be a short window where winds calm and temperatures
fall to levels where frost may be an issue in outlying areas.
Presently, it looks more likely that temperatures will be just a
touch too warm for it to occur, but it bears watching.

Warm air advection makes its way into the region Wednesday and
will eventually bring chances for thunderstorms Thursday as a
cold front crosses from Canada supplying a forcing mechanism. This
will occur overnight, so limited instability will be present, but
shear will be strong enough to support some tstorm activity.
PWATs in the 1.7" vcty will also be supportive of higher rainfall
rates.

High pressure builds for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1233 AM CDT Mon Jun 21 2021

MVFR cigs in DLH and HYR will improve to VFR early this morning. VFR
conditions are expected throughout the period for all terminals.
Lingering showers over northwest WI will come to an end over the
next few hours. A VFR stratocumulus deck is likely to develop
today and remain in place until this evening. Scattered light
showers will be possible in the late morning and afternoon hours
for all terminals. Confidence in the exact coverage of these
showers remains low, so we will use VCSH for now.

&&

.MARINE...
Issued at 236 PM CDT Sun Jun 20 2021

Quiet at the moment, but wind speeds will increase on the backside
of a low pressure system and be strong along the North Shore
tonight where a Gale Warning is in effect. Small craft advisories
are draped across the remainder of the nearshore waters. Winds
will decrease slowly Monday as the pressure gradient relaxes as
high pressure builds over the waters. Most of the higher wave
heights will be outside of the nearshore waters (except the outer
Apostle Islands zone may experience 4 ft waves) due to the NW
nature of the wind direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  62  43  70 /  90  10   0  20
INL  40  61  39  70 /  20  10  10  20
BRD  44  64  42  76 /  80  10   0  10
HYR  43  63  40  72 /  90  10   0  10
ASX  44  63  43  70 /  90  10   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 6 AM CDT early this morning for MNZ021.

LS...Small Craft Advisory until 10 AM CDT this morning for LSZ121-
     145>148-150.

     Small Craft Advisory until 10 AM CDT this morning for LSZ143-144.

     Gale Warning until 10 AM CDT this morning for LSZ140>142.

&&

DISCUSSION...Wolfe
AVIATION...Unruh
MARINE...Wolfe
Hazardous weather outlook, Jun 20, 9:49 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
949 PM CDT Sun Jun 20 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
949 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A cold front will sweep in from the northwest and create strong
gusty northwest winds, with speeds upwards of 50 mph, along the
North Shore. See the Wind Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds along the North Shore are expected to begin tapering
off after 6 AM. See the Wind Advisory for additional information.

There is a slight chance of showers and thunderstorms almost every
day. Some storms may be strong Thursday and Friday. No severe
weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated tonight. Rainfall
amounts from spotters and the public are encouraged.

LSZ121-140>148-150-211030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
949 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty winds over western Lake Superior and gale force winds along
the North Shore are possible tonight through Monday morning. This
may pose as a hazard to small craft. A Small Craft Advisory is
issued for all shores, and a Gale warning is issued from Silver
Bay to Grand Portage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northwest winds are expected to taper off after 10 AM on
Monday.

There is a chance of thunderstorms Wednesday night through Friday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:34 AM CDTSmall Craft AdvisoryDLH3 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.